Dacia J. Ticas, MD; Cristina M. Zeretzke-Bien, MD
University of Florida College of Medicine, Department of Pediatric Emergency Medicine, UF Health, Gainesville, Florida
A 13-year-old female presented to an outside emergency room (ED) one day prior with a chief complaint of her left great toe turning purple. She denied any weakness or tingling, any shoe tightness, rubbing, or blistering. She presented to the ED again however as symptoms had not improved. The physical exam was only notable for the left great toes’ plantar surface was a deep hue of purple and black. The toe was non-tender, and was not fluctuant or with increased warmth. The foot and toes had intact sensory and motor function. The dorsal aspect of the foot was unaffected and had an intact nail and nailbed without any visible trauma. Pulses were palpable.
The outside ED records showed the patient received a bilateral lower extremity duplex venous ultrasound and a CTA abdomen and pelvis, which showed no acute abnormality. Her labs 14 hours prior to presentation showed a CBC, CMP, and coagulation studies all within normal limits. An X-ray of the toes showed no abnormality. To assess for any arterial abnormality, an arterial US lower extremity duplex showed no evidence of vascular occlusion. On further questioning, patient for the first time revealed that earlier in the day prior to her initial ED visit, that she had a millipede in her shoe boot. Poison Control’s instructions were to use gentle soap and water as well as tape to remove any leftover millipede hairs causing prolonged envenomation.
Millipedes have lateral glands, instead of fangs, which contain cyanides and quinones. The main injury is hyperpigmentation. Centipede bites cause pain and erythema. Millipedes do not bite, but their toxic fluids may be ejected and cause brown or black pigmentation and erythema to the affected skin. Injuries most often occur when victims put on their shoes. These lesions may persist for months. The discoloration does not cause pain. The immediate use of alcohol should be encouraged as it can dissolve toxins. If any signs of systemic effects, the use of steroids and diphenhydramine is recommended.
- Haddad, Cardoso, Lupi, Tyring. Tropical Dermatology: Venoumous Arthropods and Human Skin. J Am Acad Dermatol. Sept 2012. Pgs 347e1-e9.
- Sierwald, Bond. Current Status of the Myriapod Class Diplopoda (Millipedes): Taxonomic Diversity and phyloegeny. Annu Rev Entomol. 2007. Pg. 401-420